Tennessee, 2009Flash Flooding and Flooding in Tennessee, September 22 to 25, 2009
September 22 to 25, 2009 · NWS OHX · 5 events in 4 counties and zones
Showers and thunderstorms developed across mainly the western half of Middle Tennessee as the day progressed in response to deepening surface and aloft southerly flow. This was in association with a developing low pressure system over the central plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across mainly the western half of Middle Tennessee as the day progressed in response to deepening surface and aloft southerly flow. This was in association with a developing low pressure system over the central plains. As a result, these areas experienced flooding/flash flooding. One elderly man was killed indirectly by lightning in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 2:50 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 22, 2:50 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 AM CDT TUE SEP 22 2009
.DISCUSSION...
THE PREVIOUS H5 TROUGH BROUGHT IN A BIT OF DRY AIR ALOFT AND AS A
RESULT HAS DIMINISHED POPS TO SOME EXTENT. THAT DRY SLOT CAN BE
SEEN IN WINDOW CHANNEL IR EXTENDING FROM NE MS THROUGH MIDDLE
TENNESSEE AND NWD INTO THE CNTRL GREAT LAKES. TO THE WEST...
A STRONG H5 LOW IS LOCATED OVER THE NE-KS-CO TRI-STATE AREA
WITH STRONG SLY/SWLY FLOW OVER THE PLAINS AND MS VALLEY.
A LOOP OF THE IR CHANNEL SHOWS MID LEVEL MOISTURE PUSHING NEWD OUT
OF ALABAMA INTO THE ERN HALF OF THE MIDSTATE. THUS I WOULD EXPECT
CONVECTION TO INITIATE THERE FIRST THIS MORNING AND THEN FIRE OFF
ELSEWHERE AS DAYTIME HEATING TAKES HOLD.
BOTH THE GFS AND EURO WALLOW THE TRI-STATE H5 LOW AROUND IN THE
WRN PLAINS FOR THE TUE-THU TIME PERIOD BEFORE MOVING IT EWD
INTO THE GREAT LAKES ON SAT. THAT WOULD BRING A SFC COLD FRONT
INTO THE MIDSTATE ON SAT WITH POPS DIMINISHING SAT NGT THRU SUN NGT.
NO RAIN EXPECTED FOR THE MON TO WED TIME PERIOD AS MUCH COOLER AND
DRIER AIR MOVES INTO THE AREA. GFS AND EURO SEEM TO BE IN GENERAL
AGREEMENT ON THIS IDEA.
WITH TEMPS RUNNING ABOVE NORMAL FOR MOST OF THE MONTH...MOTHER
NATURE WILL BRING A HEALTHY DOSE OF FALL WEATHER EARLY NEXT WEEK.
850MB TEMPS DROP FROM THEIR CURRENT +16C TO +4-8C BY NEXT TUE
MORNING.
RAINFALL EXPECTATIONS...HPCS 5 DAY TOTALS SHOW 1.25 TO 2.5 INCHES
OVER THE AREA WITH HEAVIER AMOUNTS IN THE WEST. IT SEEMS TO BE
EVENLY DISTRIBUTED BETWEEN THE 1-3 AND 4-5 DAY TIME PERIODS.
SEVERE WEATHER...SPCS CURRENT PROGS INDICATE NO EXPECTATION FOR
SVR TSTMS THROUGH DAY 3. HOWEVER...DAY 4 AND DAY 5 SEEM TO HAVE
SOME REASONABLE EXPECTATION FOR SVR TSTMS AHEAD OF THE COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 83 67 85 68 / 60 30 50 30
CLARKSVILLE 84 67 83 66 / 50 30 50 30
CROSSVILLE 75 62 81 63 / 60 30 50 30
COLUMBIA 83 66 85 68 / 60 30 50 30
LAWRENCEBURG 83 66 86 67 / 60 30 50 30
WAVERLY 83 67 83 67 / 50 30 50 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JLM
Hazardous weather outlook, Sep 22, 3:30 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE SEP 22 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
430 AM CDT TUE SEP 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS ARE LIKELY IN MIDDLE TENNESSEE TODAY...MAINLY SOUTH AND
EAST. BRIEF HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF LOW-
LYING AREAS AND PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST.
A COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION ON FRIDAY OR
FRIDAY NIGHT. STORMS COULD BE STRONG TO SEVERE WITH THIS FRONT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
04
Event by event
2 flash flood, 2 flood, 1 lightning. Local standard time, as filed.
Flash Flood, Wayne
- When
- September 22, 5:30 AM CST to 12:00 PM CST
- Where
- Wayne County, 4.18 mi NNW of Clifton Hassell Arpt to Ransom Stand
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 35.438, -87.992
Flash flooding totally washed-out over flooded tiles on several county road.
Lightning, Marshall
- When
- September 22, 5:45 AM CST
- Where
- Marshall County, 0.56 mi E of Chapel Hill
- Deaths
- 0 direct, 1 indirect
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 35.631, -86.690
Lightning from a thunderstorm struck a utility pole at the end of a 83 year old man's driveway. The lightning's charge went to the man's house and started a fire, that destroyed most of the home, and also killed the man.
Flood, Montgomery
- When
- September 22, 11:00 AM CST to September 25, 11:30 PM CST
- Where
- Montgomery County, 2.18 mi SE of Oakridge to Ft Campbell
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.378, -87.442
Flooding caused some roads to become impassible across the county.
Flash Flood, Wayne
- When
- September 22, 7:35 PM CST to September 23, 2:22 AM CST
- Where
- Wayne County, 1.03 mi ENE of Clifton to 1.02 mi ESE of Clifton
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 35.384, -88.003
Major flooding occurred in low lying areas around Clifton. Several roads around Clifton became impassible, including Main Street and West Elm Street which were closed due to the flooding. Newspaper also reported that that the Hasti-Mart convenience store was flooded. The store suffered no major damage, only a clean up was needed of 3-4 inches of water that covered the floor.
Flood, Dickson
- When
- September 22, 8:00 PM CST to September 23, 9:00 PM CST
- Where
- Dickson County, Slayden to 1.17 mi WNW of Vanleer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.300, -87.470
Four county roads were closed due to flooding across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Flooding and Heavy Rain in Missouri, September 22, 20096 events
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
- Tornado and Flood in Texas, September 22, 2009EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196927, 196924, 196930, 196446, 196929.